Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 152, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2010, 6:37 AM CDT for Otter Tail County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2010, 6:37 AM CDT (11:37 UTC)
- Expired
- Aug 12, 2010, 7:06 AM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:11 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 12, 4:11 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 411 AM CDT THU AUG 12 2010 .SHORT TERM... SEVERE WX THREAT IS THE ISSUE TODAY-FRIDAY. SFC LOW OVER WRN SD WITH 850 MB WARM ADV OVER CNTRL INTO SE ND. LINE OF SVR STORMS OVER CNTRL ND WEAKENING ATTM AS THE APPROACH THE RED RIVER VALLEY...WITH NEW STORMS FIRING ON WRN FLANK OF LOW LEVEL JET BTWN BIS AND JMS. LOW LEVEL JET AND 850 MB WARM ADV WILL CONTINUE THIS MORNING AND DO EXPECT SCT STORMS THIS MORNING....BUT DECREASING IN NUMBER THIS AFTN AS WARMER AIR BUILDS ALOFT. SFC LOW TO MOVE INTO NORTH CENTRAL-NORTHEAST SD TONIGHT AND PROVIDED THERE IS ENOUGH SFC HEATING CAPES SHOULD RISE INTO THE 2500 TO 3500 J/KG RANGE AS DEW PTS REACH THE LOW TO MID 70S IN SE ND. THUS WOULD EXPECT A NEW WAVE OF STORMS TO FIRE UP THIS EVENING AND OVERNIGHT AS LEFT FLANK OF 850 MB JET RESIDES OVER SE ND INTO NW MN. NAM AND GFS RATHER SIMILAR WITH SITUATION....WITH NAM A BIT MORE PCPN. HPC SIDES WITH A BIT LESS AGGRESSIVE GFS IT APPEARS. FOR THIS EVE...POTENTIAL THERE FOR SOME ROTATIONAL STORMS JUST NORTHEAST OF SFC LOW...BUT ALSO DEALING WITH WARM AIR ALOFT SO SOME NEGATIVE CIN WILL HAVE TO BE OVERCOME. IF CLOUDS REMAIN MORE TODAY THAN EXPECTED THEN SVR ACTIVITY MAY NOT FORM EARLY THIS EVE AND HAVE TO WAIT UNTIL OVERNIGHT LOW LEVEL JET. DID NOTICE MOST MODELS PLACE STRONG 300 MB DIVERGENCE OVER SE ND AT 12Z FRI SO THOUGHT OF HEAVIEST PCPN IN THIS AREA APPEARS REASONABLE. NO FFA AT THIS TIME DUE TO MUCH UNCERTAINITY. DRIER AIR TO MOVE IN FRIDAY NIGHT AND SATURDAY MORNING BEFORE WRAPAROUND CLOUDS AND SHOWERS AND ISOLD STORMS MOVE INTO THE AREA SAT AFTN-NIGHT AS VORT MAX DROPS SOUTHEAST AROUND A DEEPENING UPPER LOW IN EASTERN MANITOBA. MUCH COOLER AIR TO INVADE THE AREA SATURDAY AND BEYOND AT LEAST AS COMPARED TO THE PAST WEEK OR TWO. .LONG TERM... NO CHANGES MADE. MUCH COOLER WEEK AHEAD WITH HIGHS 70-75 AND LOWS NR 50 MOST DAYS. THREAT FOR MON NIGHT INTO TUES FOR SHOWERS AS NEXT SHORT WAVE DROPS THROUGH FOLLOWED BY COOL AIRMASS WITH 850 MB TEMPS +4 TO +8C. && .AVIATION... MOSTLY VFR TODAY...BUT BRIEFLY MVFR CIGS IN TSTMS TONIGHT. GENERALLY SOUTH-SOUTHEAST WIND BUT VARIABLE GUSTS OVER 30 KTS IN TSTMS. BIGGEST THREAT FOR MVFR CIGS OR EVEN BRIEFLY IFR CIGS LATE TONIGHT AS WINDS DIMINISH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 12, 6:22 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT THU AUG 12 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON. DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S. IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA. HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE. THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Special weather statement, Aug 12, 6:32 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 632 AM CDT THU AUG 12 2010 MNZ031-121215- EAST OTTER TAIL MN- 632 AM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY UNTIL 715 AM CDT... AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES SOUTHEAST OF BATTLE LAKE...OR 22 MILES EAST OF FERGUS FALLS...MOVING TO THE EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ALMORA AROUND 645 AM CDT. PARKERS PRAIRIE AROUND 650 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:11 PM CDT | Flash Flood Warning | FGF | Clay | 16 hr |
| Aug 12, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 60 min |
| Aug 12, 3:28 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 47 min |
| Aug 12, 12:25 PM CDT | Areal Flood Advisory | FGF | Ransom | 22 hr |
| Aug 12, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 42 min |
| Aug 12, 1:51 PM CDT | Areal Flood Advisory | FGF | Cass | 114 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.